Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 3, NWS Flagstaff, AZ

July 11, 2020Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 11, 2020, 3:29 PM MST for Gila County, Yavapai County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 3:29 PM MST (22:29 UTC)
Expired
Jul 11, 2020, 4:15 PM MST
In force
46 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 57 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
2771 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WUUS55 KFGZ 112229
SVRFGZ
AZC007-025-112315-
/O.NEW.KFGZ.SV.W.0003.200711T2229Z-200711T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
Issued by National Weather Service Las Vegas NV
329 PM MST Sat Jul 11 2020

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Western Gila County in east central Arizona...
  East central Yavapai County in west central Arizona...

* Until 415 PM MST.

* At 329 PM MST, a severe thunderstorm was located near Childs Power
  Plant, or 14 miles southeast of Camp Verde, and is nearly
  stationary.

  HAZARD...65 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Childs Power Plant and Clear Creek Campgrounds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3428 11190 3452 11189 3451 11157 3426 11158
TIME...MOT...LOC 2229Z 267DEG 1KT 3439 11172 

HAIL...1.50IN
WIND...70MPH
 
$$

Outler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:08 PM MST, 21 minutes earlier.

Area forecast discussion, Jul 11, 3:08 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
308 PM MST Sat Jul 11 2020

.SYNOPSIS...Dangerously hot temperatures will continue across
portions of Arizona, and Excessive Heat Warnings remain in effect
for much of the state below 4500 feet through Monday. Otherwise,
isolated to scattered showers and thunderstorms are possible each
afternoon into early next week, with activity primarily occurring
over higher terrain.

&&

.DISCUSSION...Abnormally hot conditions, along with a round of
scattered showers and thunderstorms, have occurred across
portions of northern Arizona today. The majority of the
thunderstorm activity has formed over higher terrain from the
Mogollon Rim and White Mountains southward. We may see activity
develop along outflow boundaries within some of our valley
locations as the afternoon continues. Model forecasts generally
show storm activity decreasing after sunset. In addition to the
storms, hot temperatures have been observed across the area. Prior
to convective initiation, Flagstaff hit 90 degrees for the first
time since July of 2018.

Strong high pressure will continue to bring abnormally hot
temperatures to the area through at least Monday, and extreme
heat warnings remain in effect for all elevations below 4500 feet.
This includes the Grand Canyon, Marble Canyon and Glen Canyon.
Additional extreme heat warnings are in effect for elevations
below 4500 feet in Yavapai and Gila Counties. All extreme heat
warnings are scheduled to last through Monday afternoon. In
addition to the heat, enough moisture will remain in place for
isolated to scattered showers and thunderstorms each afternoon
into early next week. The best chances for storms will be over
higher terrain from the Mogollon Rim and White Mountains
southward.

A trough is forecast to brush the area on Monday and Tuesday
bringing a round of breezy southwest winds. In addition, this
trough may scour out some of the moisture, which could suppress
and shift storm activity eastward from Tuesday through the
remainder of the work week. Otherwise, expect near normal high
temperatures.

&&

.AVIATION...For the 00Z package...Scattered showers and thunderstorms
with MVFR conditions over the higher terrain will diminish after
02Z. Expect VFR conditions and generally light winds overnight
through Sunday morning, with scattered showers and thunderstorms
developing again after 18Z on Sunday. Expect gusty winds around
storms. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Strong high pressure will continue to bring
abnormally hot conditions to the area. In addition, enough
moisture remains for isolated to scattered storms each afternoon,
primarily over high terrain. Lightning and outflow winds are the
main hazards. Breezy southwest winds are possible Monday.

Tuesday through Thursday...A return to near normal temperatures,
along with breezy southwest winds is forecast for Tuesday.
Isolated thunderstorms are possible over higher terrain each
afternoon, but this activity may shift to eastern zones.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8
PM MST Monday FOR AZZ005-006-018-037-038.

&&

PUBLIC...RR
AVIATION...BAK
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 11, 1:06 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
106 PM MST Sat Jul 11 2020

AZZ018-112030-
Northern Gila County-
106 PM MST Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 130 PM MST...

At 104 PM MST, Doppler radar was tracking a strong thunderstorm near
Hunter Creek, or 14 miles west of Forest Lakes. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tonto Village, Kohls Ranch, Hunter Creek, Bear Flat, Upper Tonto
Creek Campground, Christopher Creek Campground and Ponderosa
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3426 11095 3422 11108 3429 11117 3436 11108
TIME...MOT...LOC 2004Z 128DEG 1KT 3426 11105

TPS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:06 PM MSTSpecial Weather StatementFGZ24 min
Jul 11, 1:53 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.